FDA Issues PML Warning for Gilenya

Share this content:
FDA Issues PML Warning for Gilenya
FDA Issues PML Warning for Gilenya

The U.S. FDA has issued a warning regarding a confirmed case of progressive multifocal leukoencephalopathy (PML) and a probable case of PML in patients taking Gilenya (fingolimod) for multiple sclerosis (MS). These are the first cases of PML to be reported in patients who are taking Gilenya but had not previously taken immunosuppressant drugs for MS or other medical conditions.

As a result, information about the cases of PML are being added to the drug label. An earlier case of PML, reported by the FDA in August 2013, was unable to be conclusively connected to Gilenya because the patient had been treated with an immunosuppressant drug prior to treatment with Gilenya. The patient also received intravenous corticosteroids, which can weaken the immune system, while being treated with Gilenya.

PML, which is caused by the usually harmless John Cunningham virus, can be seriously harmful to patients with weakened immune systems. Other MS drugs also associated with PML include Tysabri (natalizumab) and extended-release Tecfidera (dimethyl fumarate).

The FDA recommends that patients taking Gilenya should contact their health care providers immediately if they experience new or worsening weakness, increased trouble using their arms or legs, and changes in thinking, eyesight, strength, or balance. Patients should not stop taking Gilenya unless advised by their doctor. If PML is suspected by a health care provider, Gilenya should be stopped and a diagnostic evaluation should be conducted.

Any adverse effects or side effects from this product should be reported to the FDA's MedWatch Safety Information and Adverse Event Reporting Program.

You must be a registered member of Neurology Advisor to post a comment.

Sign Up for Free e-newsletters

CME Focus